Alert archive / Florida / River Flood Warnings in 2013

River Flood Warning 88, NWS Tallahassee, FL

August 18, 2013Gadsden County, Leon County, Florida

NWS Tallahassee, FL issued this river flood warning at Aug 18, 2013, 5:09 PM EDT for Gadsden County, Leon County, Florida. It took effect at Aug 21, 2013, 9:42 AM EDT. It was in force for 10 days.

The area

The counties it named.

The facts

Issued
Aug 18, 2013, 5:09 PM EDT (21:09 UTC)
In effect from
Aug 21, 2013, 9:42 AM EDT
Expired
Aug 31, 2013, 8:00 AM EDT
In force
10 days
Issued by
NWS Tallahassee, FL
Flood severity
Minor

Counties Gadsden County, FL, Leon County, FL

The radar

The Tallahassee radar (KTLH), 18 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ochlockonee River near Havana (US 27) (HVNF1). The gauge peaked at 27.76 ft at Aug 22, 2013, 7:00 PM EDT.

actionminormoderate20253008/1808/1908/2008/2108/2208/2308/2408/2508/2608/2708/2808/2908/3008/3109/01
Action stage
20 ft
Minor stage
26 ft
Moderate stage
31 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02329000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this river flood warning went out at Aug 18, 4:38 PM EDT, 31 minutes earlier.

Area forecast discussion, Aug 18, 4:38 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
438 PM EDT Sun Aug 18 2013

...Updated for Near Term Discussion...

.NEAR TERM [through Rest of Tonight]...
The large scale pattern marked by amplified trough with axis down
MS River Valley and broad high pressure over Wrn Atlc. At surface,
subtropical ridge north of CWA with stationary front parked across
FL/GA border.

During the aftn, radar and satellite showed Ewd moving outflow
boundaries intersecting with Nwd moving lines of convection over
Gulf of Mex. These lines of moderate to heavy storms moved over
Panhandle and Wrn most Big Bend. Additional storms develop inland
aided by diurnal heating along a stalled frontal boundary. The
result has been abundant cell mergers and some echo training over N
FL/SE AL/SW GA. Generally 1-2 inches per hour estimated with
isolated 2-3 inches past 2 hours. Significant heavy rain threat
expected to continue until around sundown with 1-3 additional inches
estimated from Walton to Franklin County. Locally heavier rainfall
also expected over SE AL and SW GA as cells move NEWD from front.
Additional storms assocd with east coast seabreeze will also be
monitored. Thus the flash flood threat continues and is being
closely monitored.

.Previous Discussion...
Numerous showers and thunderstorms have developed across the area
early this afternoon along a warm front that extends eastward
along the Gulf coast from a mesoscale area of low pressure near
coastal Mississippi. With precipitable water values around 2.10"
(according to GOES Blended TPW), some of the rain bands and storms
have been very efficient rain producers. Model guidance shows most
of the convection peaking prior to 22-00 UTC, with a diminishing
trend around that time and into the evening hours. One exception
may be in the eastern part of our area where storms that have
developed along the Atlantic sea breeze will approach late this
afternoon. These could potentially linger longer into the evening,
but after 06 UTC most of the convection should shift over the
coastal waters.

With respect to the Flash Flood Watch, we expanded the watch to
cover the entire forecast area and extended the valid time through
tomorrow (Monday). This was due to several factors, including: (1)
multiple reports of existing high water levels in low-lying areas
and near bodies of water, (2) high soil moisture even in areas
that don't currently have standing water, (3) moist environment
with PWATs in excess of 2 inches, AND (4) expected high coverage
of showers and thunderstorms. Any additional rainfall would likely
exacerbate existing flooding, and the environment is generally
supportive of localized heavy rainfall and flash flooding anyway.
More on the flash flooding threat in the short term section below.

&&

.SHORT TERM [Monday through Tuesday Night]...
The Flash Flood Watch was extended through Monday afternoon as
there should be a high coverage of rain and thunderstorms. Also
the wind field will get weaker over the next 24 hours, with storm
motions on BUFKIT forecast soundings falling to 5 knots or less
(both the NAM and GFS), and PWATs around 2.2 to 2.3 inches.
Therefore, it's possible that thunderstorms tomorrow will be even
more slow-moving than today - the heavy rainfall could be more
localized but this will likely contribute to the threat of flash
flooding continuing into tomorrow. High temperatures were lowered
slightly as well. Tuesday looks like it could be another high
coverage day for rain with light southeast flow and continued
PWATs over 2 inches. However, confidence is not high enough in any
particular scenario to warrant a Flash Flood Watch into that
period. After Tuesday, an upper level ridge should build into the
area and suppress convection more than in recent days.

&&

.LONG TERM [Wednesday through Sunday]...
The extended period will herald a shift from an enormously wet
pattern to a more typical summertime pattern. The large scale
pattern commences with Ern trough lifting NEWD to be progressively
replaced by Atlc ridge retrograding WWD to FL/GA and remains
dominant feature over SE region thru period. At surface, weak SW-NE
frontal boundary bisecting our area with upstream high anchored over
wrn KY. By Thurs eve, ridge builds WWD into our area allowing front
to largely wash out as PWATS drop to below 2 inches. All this means
SE low level flow will back to ELY. So any convection will largely
be seabreeze aftn/eve driven and any seabreeze/mesoscale boundaries
could ignite strong to isold pulse severe storms. Expect a mix of
clouds and sun. Temperatures will be closer to normal, perhaps
warming to slightly above normal by later in the week. With grounds
likely to be at or near saturated from rains earlier in week, any
cells mergers can produce locally heavy rain and localized flooding
especially in low terrain and poorly drained areas.

&&

.AVIATION [through 18 UTC Monday]...
Showers and thunderstorms this evening will have associated MVFR or
lower cigs and vsbys. Gusts to 20-25 kts may be possible with these
storms. Low cigs expected to develop again overnight at TLH, DHN,
ABY, and VLD similar to what was seen early this morning.

&&

.MARINE...
Winds and seas should continue to diminish through tonight. For the
remainder of the forecast, winds should be around 10 knots with seas
2 feet or less.

&&

.FIRE WEATHER...
There are currently no fire weather concerns with moist conditions
in place.

&&

.HYDROLOGY...
Heavy rain has affected much of the area over the past several
days, with most of the rivers, streams, and creeks seeing
increased flows and levels now. Flooding will be most likely along
portions of the Choctawhatchee, Shoal, Chipola, and Apalachicola
Rivers, although problems along certain sections of other river
systems will also be possible. Through Tuesday afternoon, we are
forecasting a widespread average of 1.5 to 2.5 inches of rain.
Localized amounts are likely to be at least double that, so the
rainfall over the next couple days will determine whether or not
flooding can develop on any additional area rivers.

Based on reports from some of our counties - especially in the
western Florida Panhandle which received substantial amounts of
rain in July - there is already quite a bit of high water with
flooding affecting some roads and infrastructure. In some places
this may be due to streams and creeks, but in others it could just
be due to a high water table affecting low-lying spots, ditches,
and small ponds. Either way any additional rainfall would only
worsen flooding conditions in these areas. This means that
sections of Walton, Holmes, Washington, Bay, and Jackson Counties
would be particularly susceptible to flash flooding.

The most up to date, specific river forecast information can be
found on the AHPS web page at:

http:/water.weather.gov/ahps2/index.php?wfo=tae.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   74  87  73  90  73 / 40  70  30  50  20
Panama City   76  87  76  87  76 / 40  60  30  50  30
Dothan        72  86  72  89  72 / 50  60  30  60  30
Albany        73  87  73  90  73 / 40  60  30  60  30
Valdosta      73  88  72  90  72 / 60  60  30  50  20
Cross City    73  88  72  91  72 / 60  60  30  50  20
Apalachicola  77  87  77  86  77 / 40  50  30  50  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...FLASH FLOOD WATCH through Monday evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal
     Gulf-Coastal Jefferson-Coastal Taylor-Coastal Wakulla-
     Gadsden-Holmes-Inland Bay-Inland Dixie-Inland Franklin-
     Inland Gulf-Inland Jefferson-Inland Taylor-Inland Wakulla-
     Inland Walton-Jackson-Lafayette-Leon-Liberty-Madison-
     South Walton-Washington.
     HIGH RISK RIP CURRENTS Walton...Bay and Gulf until 00z.
GA...FLASH FLOOD WATCH through Monday evening for Baker-Ben Hill-
     Berrien- Brooks-Calhoun-Clay-Colquitt-Cook-Decatur- Dougherty-
     Early-Grady- Irwin-Lanier-Lee-Lowndes-Miller- Mitchell-Quitman-
     Randolph- Seminole-Terrell-Thomas-Tift- Turner-Worth.
AL...FLASH FLOOD WATCH through Monday evening for Coffee-Dale-Geneva-
     Henry-Houston.
GM...None.

&&

NEAR TERM/Long Term...Block/Lamers
SHORT TERM...Lamers
LONG TERM...Block
AVIATION...Barry
MARINE...Lamers/Block
FIRE WEATHER...Barry
HYDROLOGY...Lamers

In the hours before

Local storm report, Aug 18, 12:31 PM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1231 PM EDT SUN AUG 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     FLOOD            3 SE SANTA ROSA BEACH   30.34N 86.20W
08/18/2013                   WALTON             FL   EMERGENCY MNGR

            ROAD PARTIALLY COLLAPSED ON NORTH SIDE AND WATER POURING
            OFF SIDE OF ROAD AT 30A OVER BIG RED FISH LAKE VIA PHOTO
            AND DESCRIPTION ON WALTON ALERT FACEBOOK PAGE.

&&

MOORE
Special weather statement, Aug 18, 1:08 PM EDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
108 PM EDT SUN AUG 18 2013

FLZ026-181800-
LIBERTY FL-
108 PM EDT SUN AUG 18 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LIBERTY COUNTY IN
THE FLORIDA BIG BEND...

* UNTIL 200 PM EDT

AT 106 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 13 MILES SOUTHEAST OF BLOUNTSTOWN...OR NEAR JENSEN
PLACE...MOVING NORTH AT 15 MPH.

PEOPLE IN CENTRAL LIBERTY COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS UP TO 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER. LOCALLY HEAVY RAINFALL IS
ALSO OCCURRING WITH THIS STORM WHICH MAY CAUSE FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS.

LAT...LON 3025 8501 3043 8502 3044 8500 3045 8500
      3047 8499 3048 8500 3049 8499 3050 8485
      3026 8482
TIME...MOT...LOC 1707Z 176DEG 13KT 3028 8492

17-GOULD
Local storm report, Aug 18, 4:05 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
405 PM EDT SUN AUG 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND GST     4 E PORT WASHINGTON     30.37N 86.05W
08/18/2013  M62 MPH          WALTON             FL   TRAINED SPOTTER

            62 MPH WIND GUST MEASURED BY TRAINED STORM SPOTER NEAR
            HWY 331 ON SOUTHERN PORTION OF CHOCTAWHATCHEE BAY.

&&

GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:49 PM EDTRiver Flood WarningTAECalhoun9 days
Aug 18, 12:00 AM EDTRiver Flood WarningTAEHolmes, Washington9 days
Aug 18, 12:00 AM EDTRiver Flood WarningTAEWalton12 days
Aug 18, 2:45 AM EDTRip Current StatementTAEBay, Gulf, Walton17 hr
Aug 18, 6:05 AM EDTFlash Flood WatchTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more38 hr
Aug 18, 6:41 AM EDTSpecial Marine WarningTAE2 hr
Aug 18, 7:37 AM EDTRiver Flood WarningTAEWalton13 hr
Aug 18, 10:08 AM EDTRiver Flood AdvisoryTAECalhoun20 hr
Aug 18, 11:18 AM EDTSpecial Marine WarningTAE27 min
Aug 18, 11:25 AM EDTSpecial Marine WarningTAE50 min
Aug 18, 12:10 PM EDTSpecial Marine WarningTAE50 min
Aug 18, 12:21 PM EDTAreal Flood AdvisoryTAEWalton3 hr
Aug 18, 12:40 PM EDTAreal Flood AdvisoryTAEFranklin3 hr
Aug 18, 1:00 PM EDTSevere Thunderstorm WarningTAEFranklin, Wakulla45 min
Aug 18, 1:08 PM EDTSpecial Weather StatementTAELiberty52 min
Aug 18, 1:14 PM EDTAreal Flood AdvisoryTAEWakulla3 hr
Aug 18, 1:17 PM EDTAreal Flood AdvisoryTAELiberty3 hr
Aug 18, 1:50 PM EDTFlash Flood WarningTAEBay, Walton, Washington3 hr
Aug 18, 2:16 PM EDTFlash Flood WarningTAEFranklin, Wakulla3 hr
Aug 18, 2:48 PM EDTFlash Flood WarningTAEHolmes, Jackson, Washington3 hr
Aug 18, 2:54 PM EDTSevere Thunderstorm WarningTAEWalton51 min
Aug 18, 4:57 PM EDTFlash Flood WarningTAEBay, Holmes, Jackson, Walton, Washington3 hr
Aug 18, 5:09 PM EDTRiver Flood WarningTAEGadsden, Leon11 days
Aug 18, 5:37 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison, Taylor38 min
Aug 18, 6:22 PM EDTSpecial Weather StatementTAEJefferson53 min
Aug 18, 4:18 PM EDTRiver Flood WarningTAEDecatur, Miller, Seminole58 hr
Aug 18, 5:09 PM EDTRiver Flood WarningTAEGrady, Thomas6 days

Nearby

River Flood Warnings in Florida, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.